Format

Send to

Choose Destination
J Pediatr Endocrinol Metab. 2007 Nov;20(11):1173-82.

Cushing's syndrome and adrenocortical insufficiency caused by topical steroids: misuse or abuse?

Author information

1
Department of Pediatric Endocrinology, Ondokuz Mayis University Medical Faculty, Turkey. aylaguven@yahoo.com

Abstract

BACKGROUND:

Prolonged application of topical steroids transiently suppresses the hypothalamic-pituitary-adrenal axis (HPA). Infants who are exposed to topical corticosteroids have greater risk for Cushing's syndrome or adrenocortical insufficiency caused by suppression of the HPA axis because glucocorticoids are highly absorbed through the diaper area. Here, we report six infants (four girls, two boys) aged between 3 and 8 months who were exposed to potent topical corticosteroids (clobetasol propionate and diflucortolone valerate) by the mother's application without prescription.

METHODS:

We examined the HPA axis and other side effects of the potent glucocorticoid therapy in these infants. After stopping the topical corticosteroid, serum AST, ALT, lipids, morning cortisol and ACTH levels were measured. A low dose ACTH stimulation test was carried out. Hydrocortisone was started for the prevention of glucocorticoid withdrawal syndrome and the dose was gradually decreased. Abdominal ultrasonography was performed to investigate hepatosteatosis.

RESULTS:

The ACTH stimulation test showed suppression of the HPA axis in these infants. Hepatomegaly was found in all infants and three of them had hepatosteatosis. Liver transaminase levels were elevated in five infants. Five patients have been followed for 6-14 months. One infant died due to generalized Cytomegalovirus infection.

CONCLUSION:

We emphasize that physicians should be alert for the dangerous side-effects of topical steroids and they should avoid long-term use. Furthermore, parents should be informed about the side-effects when topical steroid treatment is chosen.

PMID:
18183788
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center